Seek treatment for hearing problems. If you’re experiencing difficulty hearing, talk to your physician and seek help from an otolaryngologist (an ear, nose throat specialist) or an audiologist. In addition to addressing any underlying health issue and improving your quality of life, improving your hearing can make tinnitus less noticeable and less bothersome, during the day and at night when you’re trying to sleep.
Some tinnitus sufferers have experienced relief through hearing aids, but studies indicate that such benefits are limited to those with low-frequency tinnitus.8 For those with a tinnitus pitch above 5–6 kHz or those with a hissing or buzzing tinnitus, the benefits of hearing aids are more limited or even nonexistent. This makes sense from a neuroscience point of view, as the hearing aid will typically not be making up for hearing loss at frequencies above 6–8 kHz; this prevents any possible effects on tinnitus types that are caused by changes to higher frequency regions in the auditory system. While hearing aids are essential to improving the lives of the hearing impaired, they are not typically the best option for tinnitus; especially when used alone.
The outlook for tinnitus depends on its cause. In people with tinnitus related to earwax buildup or medications, the condition usually will go away when the earwax is removed or the medication is stopped. In people with tinnitus related to sudden, loud noise, tinnitus may improve gradually, although there may be some permanent noise-related hearing loss.
Many drugs have been studied for treating tinnitus. For some, treatment with low doses of anti-anxiety drugs -- such as Valium or antidepressants such as Elavil -- help reduce tinnitus. The use of a steroid placed into the middle ear along with an anti-anxiety medicine called alprazolam has been shown to be effective for some people. Some small studies have shown that a hormone called misoprostol may be helpful in some cases.
Participants were contacted to complete questionnaires (including THI) for the three-month assessment. A 30-minute individual phone interview with each participant was also conducted to explore their experiences with using the music package on a daily basis, and to further understand how the music package was affecting their tinnitus. At present, 27 participants have been interviewed to obtain the results presented here.
If your mind is occupied with something absorbing, it is easier to forget about the tinnitus. Work, leisure pursuits and other interests can all help to provide a worthwhile focus. If you don't have a hobby, now might be the time to start something, many people say that painting or writing helps. Bear in mind however, that excessive activity may produce stress, so take time for relaxing activities and social interaction where possible.
Diseases, illnesses and injuries. There are several medical conditions that can cause tinnitus. These include Meniere’s disease, temporomandibular joint disorders (TMJ), head or neck injuries, brain tumors, etc. Most people don’t know if they have Meniere’s disease until properly diagnosed. This RARE disease brings on dizziness, tinnitus and ear pressure that can last for a short period of time and then disappears. TMJ causes pain in your jaw muscles. With TMJ, you’ll often hear a clicking noise when chewing. TMJ has shown to influence your chances of developing tinnitus, so be sure to treat the condition in order to reduce your chances of getting tinnitus. Head and neck injuries have also been shown to cause tinnitus, so always wear your helmet when you’re out biking and drive safely when you’re in your car.Believe it or not, but tinnitus can be caused by something as simple as an ear infection. Don’t take ear infections lightly they can be devastating at any age. Brain tumors, while equally as rare as Meniere’s disease, can also generate tinnitus symptoms. While you can alleviate your tinnitus immediately with an over the counter tinnitus treatment, you should also seek the help of a tinnitus specialist in your area to determine what the underlying cause of your tinnitus is.
Use other relaxation techniques. Tinnitus is understandably anxiety provoking, often a source of frustration and stress throughout the day and night. Reducing anxiety, and finding ways to relax, have benefits for both tinnitus and sleep. Relaxation exercises can reduce the aggravation of tinnitus, and make you more able to fall asleep. A few of the relaxation techniques my patients find most effective and easy to use are:
Lidocaine, a medication used for the treatment of certain types of abnormal heart rhythms, has been shown to relieve tinnitus for some people, but it must be given intravenously or into the middle ear to be effective. However, the benefits of lidocaine are almost always outweighed by the risks of the drug and it is therefore not recommended and not used for tinnitus.
An assessment of hyperacusis, a frequent accompaniment of tinnitus, may also be made. The measured parameter is Loudness Discomfort Level (LDL) in dB, the subjective level of acute discomfort at specified frequencies over the frequency range of hearing. This defines a dynamic range between the hearing threshold at that frequency and the loudnes discomfort level. A compressed dynamic range over a particular frequency range is associated with subjectve hyperacusis. Normal hearing threshold is generally defined as 0–20 decibels (dB). Normal loudness discomfort levels are 85–90+ dB, with some authorities citing 100 dB. A dynamic range of 55 dB or less is indicative of hyperacusis.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
It is important to note that existing hearing loss is sometimes not directly observable by the patient, who may not perceive any lost frequencies. But this this does not mean that hearing damage has not been done. A trained audiologist or other hearing health professional can perform sensitive audiometric tests to precisely measure the true extent of hearing loss.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.